Iowa, 2012

Damaging Wind in Iowa, May 24, 2012

May 24, 2012 · NWS DVN · 1 event in 1 county or zone

A strong cold front moved through the region during the late afternoon and evening hours on May 24, 2012. A broken line of thunderstorms developed ahead of the cold front and weakened as they moved in eastern Iowa, northwest Illinois and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moved through the region during the late afternoon and evening hours on May 24, 2012. A broken line of thunderstorms developed ahead of the cold front and weakened as they moved in eastern Iowa, northwest Illinois and northeast Missouri. A severe thunderstorm moved into Buchanan County producing wind gusts near 60 mph along with pea sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 24, 1:55 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT THU MAY 24 2012

.DISCUSSION...
WILL BE AS CONCISE AS POSSIBLE AS EXPECT SEVERE WEATHER TO IMPACT THE
AREA IN THE NEXT HOUR OR SO.  BROKEN LINE SHOULD ENVELOP MOST OF THE
AREA THE NEXT 4-6 HOURS WITH STRAIGHT LINE WINDS OF 60+ MPH WITH
ISOLATED WIND GUSTS UP TO 80 MPH POSSIBLE AND ALSO SOME LARGE HAIL UP
TO SIZE OF PING PONG BALLS OR 1.5 INCHES.  INITIALIZATION AND
VERIFICATION SUPPORTS VIGOROUS COOL FRONT WITH MUCH COOLER AIR BEHIND
IT...MOST SOLUTIONS INDICATING STILL TOO MILD AND ALSO 60-65F
DEWPOINTS POOLING AHEAD OF BOUNDARY. THIS SUPPORTS A MORE VIGOROUS
CONVECTIVE LINE THAN MOST SOLUTIONS. WENT LIKELY TONIGHT WITH
WIDESPREAD AMOUNTS OF A QUARTER IN OR LESS BUT AREAS OF .5 INCHES OR
MORE ARE POSSIBLE. A BRIEF TORNADO IS NOT OUT OF QUESTION BUT
DIRECTIONAL SHEAR NOT FAVORABLE FOR A TORNADO...ALSO HIGHER CLOUD
BASES WOULD LIMIT ANY TORNADIC THREAT. WILL KEEP WIND ADVISORY UNTIL
7 PM.

FRIDAY...LOWERED MAX TEMPERATURES WITH POSSIBLY EVEN COOLER HIGHS
FOR LATER SHIFTS TO ASSESS. LOWER DEWPOINTS TO MAKE FOR A COMFORTABLE
LATE MAY DAY.

FRIDAY NIGHT AND SATURDAY...AT LEAST ONE MCS TO OCCUR WITH AREAS OF
MODERATE TO LOCALLY HEAVIER RAINFALL SUPPORTED OF UP TO 1-2 INCHES.
GOOD TEMPERATURE GRADIENT SUGGESTED AND NORTH SECTIONS MAY STILL BE
TOO MILD. OUTFLOW BOUNDARY POSSIBLE SATURDAY MAY KEEP HIGHS NORTH OF
I-80 A BIT COOLER.

SUNDAY...HOT AND WINDY WITH HIGHS 92-95+ DEGREES SUGGEST WITH GUSTS
AOA 30 MPH.

MONDAY...COOL FRONT TO PASS WITH THUNDERSTORMS THAT MAY BE STRONG
TO SEVERE WITH MOSTLY MODERATE AMOUNTS.

TUESDAY THROUGH THURSDAY...MOSTLY DRY AND COOLER WITH NEXT NW FLOW
UPPER LEVEL DISTURBANCE THAT MAY PRODUCE PRECIPITATION ON THURSDAY.
TEMPERATURES MOSTLY NEAR TO SLIGHTLY BELOW NORMAL WITH LOWER
HUMIDITY.      NICHOLS

.AVIATION...
LOW LEVEL TURBULENT CONDITIONS CONTINUE THIS AFTERNOON WITH
SOUTHERLY WINDS SUSTAINED AROUND 30 MPH AND GUSTS OVER 40 MPH AT
TIMES AROUND THE TERMINALS THROUGH LATE AFTERNOON-EARLY EVENING
/22Z-23Z OR SO/. INCOMING BROKEN DECK PUSHING EASTWARD TOWARD
EASTERN IA TO REMAIN VFR IN VCNTY OF CID AND DBQ THROUGH LATE
AFTERNOON AS A STRONG COLD FRONT APPROACHES FROM THE WEST. THE
FRONT WILL ALSO LIKELY PRODUCE A LINE OF STRONG TO SEVERE
THUNDERSTORMS THAT WILL SWEEP ACROSS THE AREA FROM 20Z TO 03Z...FROM
WEST TO EAST. IFR STORM CONDITIONS...AND DAMAGING WINDS WILL BE
LIKELY WITH THESE STORMS. AT THIS TIME...CID AND DBQ AND MLI
STILL APPEAR TO STAND THE BEST CHANCE FOR EXPERIENCING THE BRUNT
OF THE STORM LINE...WITH THE STORMS MORE SCTRD AND HIT AND MISS
IN THE VCNTY OF BRL. AFTER 03Z...ALL SITES WILL SEE WEST WINDS AND
VFR CONDITIONS BEHIND THE PASSING FRONT THROUGH FRIDAY MORNING.
EAST WINDS TO PICK UP TO NEAR 10 KTS BY MID FRI MORNING.     12

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

NICHOLS/12
Hazardous weather outlook, May 24, 9:15 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 AM CDT THU MAY 24 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1015 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK FOR
SEVERE STORMS GENERALLY ALONG AND NORTH OF A LINE FROM CEDAR
RAPIDS IOWA...TO NORTH OF FREEPORT IN NORTHWEST ILLINOIS THIS
AFTERNOON AND TONIGHT. A SLIGHT RISK FOR SEVERE STORMS REMAINS OVER
THE REST OF THE OUTLOOK AREA. A COLD FRONT WILL APPROACH THE REGION
THIS AFTERNOON...WITH VERY STRONG SOUTH WINDS THROUGH EARLY THIS
EVENING. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE OUTLOOK AREA
THROUGH 7 PM...FOR SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS TO 40 TO
45 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE
THIS AFTERNOON...AND SWEEP QUICKLY EAST OVER EASTERN IOWA AND
NORTHERN ILLINOIS THROUGH THIS EVENING. THE MAIN THREAT WILL BE
DAMAGING WINDS OF 55 TO 65 MPH WITH THIS LINE OF STORMS NORTH OF
INTERSTATE 80...WITH ISOLATED GUSTS OF 70 TO 80 MPH POSSIBLE. AREAS
SOUTH OF INTERSTATE 80 WILL BE MORE LIKELY TO EXPERIENCE WIND GUSTS
OF 40 TO 60 MPH. THE FAST MOVEMENT OF THE STORMS SHOULD NOT RESULT IN
HEAVY RAINFALL. ALL THUNDERSTORMS SHOULD END FROM WEST TO EAST BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND
CONTINUE THROUGH SATURDAY MORNING. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THE THUNDERSTORMS FRIDAY NIGHT. ALTHOUGH SEVERE STORMS CANNOT
BE RULED OUT THE THREAT APPEARS TO BE LOW.

HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA ON SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT
AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. IT IS TOO EARLY TO
DETERMINE THE THREAT FOR SEVERE WEATHER.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY.
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY THIS EVENING...
GENERALLY FROM AROUND 3 PM TO 9 PM CDT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 1130 AM CDT TODAY FOR THE SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, May 24, 3:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     NON-TSTM WND GST 3 NNE STOCKTON          42.40N 89.99W
05/24/2012  E51 MPH          JO DAVIESS         IL   CO-OP OBSERVER

&&

SCHULTZ
Local storm report, May 24, 4:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     NON-TSTM WND DMG CLINTON                 41.84N 90.23W
05/24/2012                   CLINTON            IA   PUBLIC

            TREE LIMBS FELL ON HOUSE.

&&

DC

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 24, 4:40 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -91.890

Law enforcement reported several trees and power lines down in the city of Independence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386648.